Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 311, NWS Birmingham, AL

July 28, 2006Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2006, 9:05 PM CDT for Barbour County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2006, 9:05 PM CDT (02:05 UTC)
Expired
Jul 28, 2006, 9:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:56 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 28, 8:56 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT FRI JUL 28 2006

.UPDATE...WILL DECREASE RAIN CHANCES TONIGHT AS CONVECTION HAS ENDED
ACROSS MUCH OF THE AREA.

&&

.DISCUSSION...EXCEPT FOR A FEW LINGERING SHOWERS AND THUNDERSTORMS
MAINLY SOUTH OF SELMA TO ALEXANDER CITY LINE...CALMER CONDITIONS
CAN BE EXPECTED FOR THE REST OF TONIGHT.

AT 845 PM CDT...SHOWERS AND THUNDERSTORMS WERE DISSIPATING OVER
MUCH OF CENTRAL ALABAMA...EXCEPT NEAR MONTGOMERY AND EUFAULA.
A PRONOUNCED OUTFLOW BOUNDARY FROM EARLIER CONVECTION STRETCHED
FROM MONTGOMERY TO PHENIX CITY.  SOUTH OF THIS LINE...THE AIR WAS
WARM AND UNSTABLE...WHILE NORTH WAS COOLER AND MORE STABLE.  A LOW
PRESSURE DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WAS LOCATED
NEAR MEMPHIS TENNESSEE.

THROUGH MIDNIGHT...A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING REMAIN POSSIBLE ALONG AND SOUTH OF
THE OUTFLOW BOUNDARY MENTIONED ABOVE...MONTGOMERY TO PHENIX CITY
AND LOCATIONS SOUTH...BEFORE THE AIR COOLS AND BECOMES STABLE.

OTHERWISE...EXPECT MOSTLY CLOUDY SKIES AND MAINLY DRY CONDITIONS.
A FEW LIGHT SHOWERS ARE POSSIBLE NEARLY EVERYWHERE WITH TROPICAL
MOISTURE IN PLACE.  SLIGHTLY HIGHER CHANCES SHOULD BE NORTH OF
INTERSTATE 20 WHERE DEEPER MOISTURE AND SLIGHTLY BETTER LIFT IS
LOCATED NEAR THE LOW PRESSURE DISTURBANCE.  PLAN ON KEEPING 10
TO 20 PERCENT RAIN CHANCES OVER THE ENTIRE AREA FOR THE REST
OF TONIGHT.  ABUNDANT CLOUD COVER SHOULD KEEP LOW TEMPERATURES
IN THE 70S AND FOG FROM DEVELOPING.

LOOKING AHEAD TO SATURDAY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO ONCE AGAIN DEVELOP IN A WARM UNSTABLE AIRMASS.
BELIEVE FIRST DEVELOPMENT WILL OCCUR NEAR INTERSTATE 20 OR WHEREVER
DIFFERENTIAL HEATING SETS UP BETWEEN MID CLOUDS TO THE NORTH AND
SUNNY SKIES TO THE SOUTH.  THEN...THE STORMS WILL MOVE SOUTHEAST.
DEFINITELY NOT EXPECTING A WASHOUT AS ANY RAIN SHOULD LAST LESS THAN
AN HOUR.  MORE CLOUDS SHOULD KEEP TEMPERATURES DOWN A BIT COMPARED
TO TODAY...ESPECIALLY NORTH OF INTERSTATE 20.  STRONG STORMS WITH
GUSTY WINDS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS THE AIR WILL BE UNSTABLE.

WILL HAVE UPDATE OUT BY 10 PM CDT.

MBS/91

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

THUNDERSTORM ACTIVITY WILL CONTINUE TO QUICKLY LOSE INTENSITY OVER
THE NEXT FEW HOURS. WILL KEEP MENTION OF VCTS FOR BHM AND TCL. A FEW
OTHER SPOTS MAY SEE SOME -RA BUT TERMINALS SHOULD REMAIN VFR THIS
EVENING. BERMUDA HIGH REMAINS ANCHORED SOUTH AND SOUTHEAST OF
CENTRAL ALABAMA THROUGH SATURDAY. DEEP TROPICAL MOISTURE WILL REMAIN
ACROSS THE NORTHERN PART OF CENTRAL ALABAMA...AND AFTERNOON
INSTABILITY WILL KICK OFF THUNDERSTORMS AGAIN ON SATURDAY. WILL KEEP
CONDITIONS FOR SATURDAY VIRTUALLY IDENTICAL TO TODAY. VFR CONDITIONS
WILL BE FORECAST FOR ALL TERMINALS THIS PERIOD. VCTS WILL BE
MENTIONED AT ALL BUT MGM AND TOI AFTER 19Z.

75

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

91/75
Hazardous weather outlook, Jul 28, 8:09 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 PM CDT FRI JUL 28 2006

ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
809 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED SOUTH OF A LINE FROM SELMA TO
ROANOKE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35
MPH...AND BRIEF LOCALIZED HEAVY RAIN. THE STORMS WILL SLOWLY
DIMINISH THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS MAY BECOME STRONG ON SATURDAY AFTERNOON...
PRODUCING WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALIZED HEAVY RAIN. THESE STRONG STORMS MAY
DEVELOP ALMOST ANYWHERE ACROSS CENTRAL ALABAMA THROUGH THE DAY. THE
STORMS WILL BEGIN LOSING INTENSITY BETWEEN 7 AND 10 PM SATURDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

75

In the hours before

Special weather statement, Jul 28, 4:49 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI JUL 28 2006

ALZ012-282215-
LAMAR-
449 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF SULLIGENT TO
MOLLOY...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...SULLIGENT AND VERNON THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

75
Special weather statement, Jul 28, 5:13 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT FRI JUL 28 2006

ALZ011-282245-
MARION-
513 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 545 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WESTON...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON AND HAMILTON
THROUGH 545 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

75
Local storm report, Jul 28, 5:19 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NW GAINESVILLE        32.84N 88.18W
07/28/2006                   SUMTER             AL   LAW ENFORCEMENT

            A FEW TREES DOWN BETWEEN GAINESVILLE AND GEIGER.

&&

MBS
Special weather statement, Jul 28, 5:24 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI JUL 28 2006

ALZ022-282300-
PICKENS-
524 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 20 MILES NORTHEAST OF ALICEVILLE TO
ALICEVILLE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS SOUTH OF
ALICEVILLE THROUGH 600 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

75
Special weather statement, Jul 28, 5:35 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT FRI JUL 28 2006

ALZ023-282300-
TUSCALOOSA-
535 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF ELROD...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELROD...NORTHPORT AND
LAKE LURLEEN STATE PARK THROUGH 600 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLICANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

JONES/90
Local storm report, Jul 28, 6:41 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DETROIT                 34.03N 88.17W
07/28/2006  E0.88 INCH       LAMAR              AL   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED FROM BROADCAST MEDIA VIA PUBLIC
            REPORT.

&&

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:26 PM CDTSevere Thunderstorm WarningBMXMarion19 min
Jul 29, 1:46 PM CDTSevere Thunderstorm WarningBMXMarion11 min
Jul 29, 2:17 PM CDTSevere Thunderstorm WarningBMXMarion, Walker10 min
Jul 29, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningBMXPickens21 min
Jul 29, 4:14 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jul 29, 4:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
Jul 29, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Jul 29, 4:48 PM CDTTornado WarningBMXTalladega27 min
Jul 29, 5:09 PM CDTSevere Thunderstorm WarningBMXClay36 min
Jul 29, 5:20 PM CDTSevere Thunderstorm WarningBMXCleburne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.